Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS Sacramento, CA

June 9, 2015Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 9, 2015, 4:57 PM PDT for Shasta County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2015, 4:57 PM PDT (23:57 UTC)
Expired
Jun 9, 2015, 5:45 PM PDT
In force
48 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 145 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 12.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:23 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 9, 3:23 PM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
323 PM PDT TUE JUN 9 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER INTERIOR NORCAL
THROUGH LATE WEDNESDAY WITH COOLER TEMPERATURES. WARMER
TEMPERATURES RETURN THURSDAY INTO THE WEEKEND WITH MAINLY DRY
WEATHER.

&&

.SHORT TERM DISCUSSION...
AFTERNOON TEMPS IN THE DELTA AND PORTIONS OF THE SOUTHERN
SACRAMENTO/NORTHERN SAN JOAQUIN VALLEY RUNNING UPWARDS OF 10
DEGREES COOLER THAN 24 HOURS UNDER THE INFLUENCE OF ENHANCED DELTA
BREEZE AND CLOUD COVER. REMAINDER OF INTERIOR NORCAL RUNNING
FAIRLY CLOSE TO YESTERDAY AT THIS TIME WITH TRIPLE DIGIT HEAT ONCE
AGAIN IN THE NORTHERN SACRAMENTO VALLEY. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS OF NW PLUMAS AND
SHASTA COUNTIES THIS AFTERNOON WITH ISOLATED ACTIVITY CURRENTLY
OVER THE COASTAL RANGE AND SIERRA NEVADA.

MOUNTAIN SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE THIS
EVENING WITH SOME ISOLATED ACTIVITY POSSIBLE IN THE NORTHERN
SACRAMENTO VALLEY. HIGHER RESOLUTION MODELS THEN SHOWING SOME
VALLEY PRECIP FROM ABOUT MARYSVILLE SOUTHWARD AFTER MIDNIGHT AS
DEEPER MOISTURE AND ENHANCED UVM MOVES UP FROM THE SOUTH INTO THE
CWA.

UPPER LOW FORECAST TO TRACK THROUGH CENTRAL CALIFORNIA WEDNESDAY.
WITH ABUNDANT MOISTURE IN PLACE, PWS ABOVE 1.5 INCHES, SHOWERS AND
THUNDERSTORMS WILL CONTINUE WITH LOCALLY HEAVY PRECIP POSSIBLE.
MODELS SHOWING BEST SYNOPTIC FORCING WILL BE OVER EASTERN AND
NORTHERN PORTIONS OF THE UPPER LOW. PROGS SUGGEST A BAND OF
PRECIP WILL SETUP ACROSS THE SOUTHERN/CENTRAL SAC VALLEY TOMORROW
MORNING, BECOMING MORE FOCUSED OVER THE EASTERN FOOTHILLS AND
MOUNTAINS IN THE AFTERNOON. SYNOPTIC COOLING EXPECTED OVER THE
ENTIRE CWA WITH HIGH TEMPERATURES 10 TO 20 DEGREES LOWER THAN
TUESDAY. THIS WILL RESULT IN NEAR NORMAL VALUES WITH MID TO UPPER
80S IN THE CENTRAL VALLEY WITH 60S TO LOW 80S FOR THE MOUNTAINS
AND FOOTHILLS.

SHOWERS AND THUNDERSTORM THREAT DECREASES AFTER MIDNIGHT WEDNESDAY
NIGHT AS LOW PUSHES INTO THE GREAT BASIN. DRIER AND HOTTER WEATHER
FORECAST THURSDAY INTO FRIDAY AS UPPER RIDGING BUILDS INLAND
ALONG THE WEST COAST. HIGH TEMPS THURSDAY BUMP UP AROUND 10
DEGREES PUSHING THE MERCURY INTO THE MID 90S TO AROUND 102 FOR THE
CENTRAL VALLEY. SOME LOCALLY BREEZY NORTHERLY WIND LOOKS TO
DEVELOP THURSDAY NIGHT INTO FRIDAY AS SURFACE HIGH PRESSURE BUILDS
THROUGH OREGON INTO THE GREAT BASIN. ADDITIONAL WARMING OF ABOUT 2
TO 6 DEGREES EXPECTED FRIDAY.

PCH

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
UPPER LEVEL RIDGING WEAKENS SATURDAY AND SUNDAY AS A BROAD TROUGH
SPREADS INTO THE REGION. TEMPERATURES WILL COOL A LITTLE ON
SATURDAY, WITH SOUTHWEST FLOW DEVELOPING. A DELTA BREEZE SATURDAY
NIGHT INTO EARLY SUNDAY WILL SPREAD FURTHER COOLING THROUGH THE
DELTA INTO THE SOUTHERN SACRAMENTO VALLEY. TEMPERATURES OVER THE
AREA  WILL STILL BE ABOVE NORMAL LEVELS ON SUNDAY, BUT NOT EXPECTING
ANY TRIPLE DIGIT HIGHS, EVEN OVER THE NORTHERN SACRAMENTO VALLEY.
PRECIPITATION SHOULD BE LIMITED TO A FEW ISOLATED
SHOWERS/THUNDERSTORMS OVER NORTHERN SHASTA COUNTY. MOISTURE IS
LIMITED AND MOST OF THE ENERGY WITH THIS SYSTEM WILL BE WELL TO THE
NORTH. A RELATIVELY QUIET, SUMMER PATTERN LOOKS LIKE IT WILL SET UP
NEXT WEEK, WITH DRY WEATHER AND NEAR NORMAL TEMPERATURES. EK

&&

.AVIATION... GENERAL VFR CONDITIONS OVER THE VALLEY WILL CONTINUE
OVER THE NEXT 24 HOURS. SHOWERS AND ISOLATED THUNDERSTORMS WITH LCL
MVFR CONDITIONS IN SHOWERS AND IFR IN THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT OVER THE MOUNTAINS AND FOOTHILLS. SOME SCT
-SHRA WILL SPREAD INTO THE VALLEY AFTER 01Z AND CONTINUE INTO
WEDNESDAY, WITH A FEW ISOLATED TSRA POSSIBLE AT TIMES. EK

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

In the hours before

Special weather statement, Jun 9, 3:36 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
336 PM PDT TUE JUN 9 2015

CAZ069-092315-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
336 PM PDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AMADOR...
SOUTHWESTERN ALPINE...EAST CENTRAL EL DORADO...NORTHEASTERN CALAVERAS
AND NORTHEASTERN TUOLUMNE COUNTIES UNTIL 415 PM PDT...

AT 335 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE ALPINE...MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAR VALLEY...LAKE ALPINE...DARDANELLE...KIT CARSON...SHRINER LAKE
CAMPGROUND...TAMARACK AND BLACK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3838 11976 3824 11980 3840 12028 3870 12014
TIME...MOT...LOC 2235Z 117DEG 14KT 3850 12002

EK
Special weather statement, Jun 9, 3:44 PM PDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
344 PM PDT TUE JUN 9 2015

CAZ068-092330-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
344 PM PDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLUMAS AND
NORTHEASTERN BUTTE COUNTIES UNTIL 430 PM PDT...

AT 342 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF MILL CREEK...OR 17 MILES SOUTH OF CHESTER...MOVING
SOUTHWEST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILL CREEK AND BELDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3997 12146 4008 12154 4015 12126 4002 12115
TIME...MOT...LOC 2242Z 050DEG 25KT 4006 12136

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:36 PM PDTSpecial Weather StatementSTOAlpine39 min
Jun 9, 3:44 PM PDTSpecial Weather StatementSTOPlumas46 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.